Anti-depressants Ruined My Speech

Written by: Afnan A.

I cannot claim to be a talented person, but I sure can claim myself to be an avid talker; at least I was. I talked my heart out all the time. My linguistic ability helped me learn three languages by 10th grade. It was also a great charm since I used all the big words and wooed people by my talk, no matter what I talked about. Then long story short I fell in depression and upon a meeting with my psychiatrist, I was prescribed three strong anti-depressants. At first I was diagnosed with depression and bipolar disorder. Then as my psychiatrist saw me improving, I was diagnosed with only with depression.
Although these anti-depressants might’ve improved my depression, I lost my linguistic charms. Ever since I started taking anti-depressants, I have been tripping on my words whether I am in a job interview, trying to impress a cute girl with short hair or even saying my thoughts out loud to my close friends. It doesn’t matter who I am talking to or what I am trying to do, I lose my words. I would think I keep losing my words maybe because English is my second language but I am sure as hell that’s not it. I started practicing English academically from 1st grade and fluently speaking it since 7th grade. And also because, I even lose words just as much with my mother tongue, Bengali and my third language, Urdu. I keep losing my words and it’s this cycle of torturing my head while I am talking because I keep thinking, “What’s the next word, idiot?! Talk faster! You are not typing! You are making a gigantic, enormous fool out of yourself in front of everyone!” I can feel my back sweating sometimes, struggling. I can feel my tongue getting heavy and not wanting to say any words. And my poor head keeps being disappointed myself for probably a millionth time now. It has become an everyday part of my life that I wish I could get rid of but sadly, maybe it has become a permanent part of my life.

© Sunflowers and Teacups. Design by Fearne.